Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 47, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 10:30 AM EDT for Aiken County, Edgefield County, Lexington County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2024, 10:30 AM EDT (14:30 UTC)
- Expired
- May 9, 2024, 11:09 AM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC
The radar
The Columbia radar (KCAE), 38 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:45 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
930
WUUS52 KCAE 091430
SVRCAE
SCC003-037-063-091530-
/O.NEW.KCAE.SV.W.0047.240509T1430Z-240509T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1030 AM EDT Thu May 9 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Edgefield County in central South Carolina...
Lexington County in central South Carolina...
Aiken County in central South Carolina...
* Until 1130 AM EDT.
* At 1029 AM EDT, severe thunderstorms were located along a line
extending from Batesburg-Leesville to near Edgefield County Airport
to near Belvedere, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Aiken, North Augusta, Lexington, Cayce, Batesburg-Leesville, Aiken
Mall, Red Bank, Belvedere, Clearwater, South Congaree, Pine Ridge,
New Ellenton, Gaston, Citizens Park, USC Aiken, SC State Farmer's
Market, Aiken Municipal Airport, Gloverville, Aiken State Park, and
Graniteville.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 2 and 56.
Interstate 26 between mile markers 117 and 120.
Interstate 520 in South Carolina between mile markers 20 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.
&&
LAT...LON 3356 8203 3370 8181 3388 8157 3405 8148
3390 8101 3388 8101 3387 8104 3374 8106
3336 8154
TIME...MOT...LOC 1429Z 297DEG 35KT 3390 8152 3368 8178 3359 8195
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ2 follow-up statements
711
WWUS52 KCAE 091450
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1050 AM EDT Thu May 9 2024
SCC037-091500-
/O.CAN.KCAE.SV.W.0047.000000T0000Z-240509T1530Z/
Edgefield SC-
1050 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDGEFIELD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.
LAT...LON 3348 8182 3365 8168 3379 8160 3373 8107
3336 8154
TIME...MOT...LOC 1450Z 282DEG 33KT 3366 8155
$$
SCC003-063-091530-
/O.CON.KCAE.SV.W.0047.000000T0000Z-240509T1530Z/
Lexington SC-Aiken SC-
1050 AM EDT Thu May 9 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR SOUTH CENTRAL LEXINGTON AND CENTRAL AIKEN COUNTIES...
At 1050 AM EDT, a severe thunderstorm was located 7 miles east of
Aiken Municipal Airport, or 13 miles northeast of Aiken, moving east
at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Aiken, Aiken Mall, New Ellenton, Citizens Park, Aiken State Park,
Aiken Municipal Airport, Swansea, Wagener, Salley, Perry, Windsor,
Aiken Gopher Tortoise Heritage Preserve, Perry Airport, Hopeland
Gardens, Thor, and New Holland.
This includes Interstate 20 in South Carolina between mile markers 23
and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3348 8182 3365 8168 3379 8160 3373 8107
3336 8154
TIME...MOT...LOC 1450Z 282DEG 33KT 3366 8155
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAQ051
WWUS52 KCAE 091509
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1109 AM EDT Thu May 9 2024
SCC003-063-091518-
/O.CAN.KCAE.SV.W.0047.000000T0000Z-240509T1530Z/
Lexington SC-Aiken SC-
1109 AM EDT Thu May 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEXINGTON AND
CENTRAL AIKEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3348 8182 3365 8168 3379 8160 3373 8107
3336 8154
TIME...MOT...LOC 1508Z 297DEG 35KT 3358 8135
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:21 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 9, 9:21 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Columbia SC 921 AM EDT Thu May 9 2024 .SYNOPSIS... Potential for strong to severe storms continues through Friday morning. Drier conditions return for the weekend before the next chance of precipitation arrives by midweek. Expect temperatures to be near average for much of the forecast period. && .NEAR TERM /THROUGH TONIGHT/... Given the strength of the line moving into western areas, as well as the breaks in the clouds allowing for addtional heating, we have expanded the Tornado Watch eastward to include the Columbia metro area, as well as Orangeburg and Sumter. I am really more concerned with wind than tornadoes, but I didn't want to have two different types of watches out at the same time for fear the message would get confused. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... One more potentially active convective day Friday ahead of the advancing cold front. Guidance still seems to handle potential MCS moving through south-central GA and into southern SC during the morning hour and into the early afternoon. This may impact the southern CSRA the most if it does develop as forecast and moves through. Damaging winds would be the primary threat, with hail also being possible. Additional thunderstorm development possible late in the day over the northeastern Midlands as the main upper trough axis swings through. By Friday night, the drier air behind the front will finally be getting into the area, ending the rain chances for the weekend. Saturday will be dry and cooler behind the front. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Conditions look quite nice into Monday with high pressure across the area. Rain chances do increase Monday night through Wednesday ahead of a slow moving, closed mid/upper level low progged to push into the eastern CONUS by the middle of next week. Temperatures remain cooler through Tuesday, then warm back up by the middle of the week. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... Multiple rounds of thunderstorms to bring periodic restrictions into the afternoon, VFR otherwise. Periodic showers and thunderstorms are expected to continue through about 18z-20z. Expect convective related restrictions with the passing storms. Confidence is highest in the 14z-19z timeframe, so have included a TS tempo group at each of the terminals to try to capture the main wave of convection. Thunderstorms outside of this main wave are possible, but timing and confidence in location isn't high enough to include at this time and will amend when needed. Strong winds in excess of 50 knots with the convection, especially the main wave are possible. Outside of the storm related winds, background winds are forecast to be from the southwest gusting to around 20 kts. Winds diminish after 00z. There is potential for restrictions again at the very end of the TAF period, but left it out until the next TAF issuance. EXTENDED AVIATION OUTLOOK...Another day of convection and associated restrictions on Friday is possible. Drier weather with no restrictions likely for this weekend. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 9, 9:17 AM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 917 AM EDT Thu May 9 2024 GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137- 101330- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Saluda- Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg- Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- 917 AM EDT Thu May 9 2024 ...TORNADO WATCH 216 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ016-020>022-029-115-116-101330- Chesterfield-Newberry-Fairfield-Kershaw-Lee-Northern Lancaster- Southern Lancaster- 917 AM EDT Thu May 9 2024 This Hazardous Weather Outlook is for central South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Organized thunderstorms will be possible through Friday afternoon. Storms may produce damaging winds, large hail, and even a brief tornado. After Friday, no significant weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 9, 8:35 AM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
835 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM Tstm Wnd Dmg 3 NNE Elgin 34.22N 80.78W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reported a tree down at
the intersection of Smyrna Rd and Ashley
Creek. Time estimated based on radar.
&&
gplLocal storm report, May 9, 8:36 AM EDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
836 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM Tstm Wnd Dmg 5 N Camden 34.34N 80.60W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reported a tree down
blocking the road along Flat Rock Rd. Time
estimated based on radar.
&&
gplLocal storm report, May 9, 8:39 AM EDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
839 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM Tstm Wnd Dmg 5 SSE Camden 34.19N 80.58W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree blocking
roadway along Hwy 261 at Hwy 521. Time
estimated based on radar.
&&
gplLocal storm report, May 9, 8:40 AM EDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
840 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM Tstm Wnd Dmg 4 E Elgin 34.16N 80.72W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree down
blocking roadway. Time estimated based on
radar.
&&
gplLocal storm report, May 9, 8:41 AM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
841 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM Tstm Wnd Dmg Lugoff 34.22N 80.68W
05/09/2024 Kershaw SC Fire Dept/Rescue
Kershaw County Fire reports a tree down on a
home in Lugoff. Time estimated based on
radar.
&&
gplLocal storm report, May 9, 8:44 AM EDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
844 AM EDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM Tstm Wnd Dmg 3 NW Westville 34.49N 80.63W
05/09/2024 Lancaster SC Emergency Mngr
Kershaw County EM reported a tree down
blocking Flat Rock Rd at the
Kershaw/Lancaster County line. Time
estimated based on radar.
&&
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:40 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 53 min |
| May 9, 2:43 AM EDT | Tornado Warning | CAE | Newberry, Saluda | 32 min |
| May 9, 3:12 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 48 min |
| May 9, 3:16 AM EDT | Tornado Warning | CAE | Fairfield, Kershaw, Richland | 29 min |
| May 9, 3:49 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more | 56 min |
| May 9, 3:57 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more | 63 min |
| May 9, 4:24 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 51 min |
| May 9, 5:53 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| May 9, 9:07 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| May 9, 9:45 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Saluda | 60 min |
| May 9, 11:55 AM EDT | Special Weather Statement | CAE | Bamberg | 35 min |
| May 9, 12:16 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.